I am a 43 year old non-smoking male. About 12 years ago I developed a short term chemical pneumonitis after an overexposure to automotive paint. (I painted a few cars as a hobby, not every day, and I believe the additive in the paint that caused the sensitivity was a type of isocyonate or Di-isocyonate. sp?) Additionally, shortly thereafter while working with some clorine, I had a spill and as I began to clean it up I felt this strong burning sensation in my lungs.
After a 2 - 3 month period of being on a steroid inhaler, my breathing gradually improved, even though my lungs felt sore for an extended time. At the time, all lung x-rays and even an asthma test came back negative. Recently, I was around some similar chemicals and experienced a similar tightness in my chest and shortness of breath. Question . . . Could a short-term overexposure to paint additives and clorine have caused any permanent damage or predisposition to futher lung deterioration, or am I mainly hyper-sensitive to certain chemicals? Do the chemicals in the paint increase the potential for cancer? Will this worsen as I age and/or have any emphysema like effect?
Hypersensitivity pneumonitis (HP) is inflammation of the air sacs of the lungs. This is caused by an allergic reaction to inhaled biologic dusts that are small, 5 microns or less in diameter. Biologic dusts include animal or plant proteins, microorganisms, and rarely low-weight chemicals such as isocyanates in automobile paint. Paint inhalation is not a cause of lung cancer.
Usually the chest x-ray is abnormal with HP. In the early stages of the disease the chest x-ray may be normal, while the high resolution CT scan is not. Your negative asthma test 12 years ago shows that your lungs were not permanently damaged and most likely just sensitized.
The symptoms of HP include cough, wheezing, and/or shortness of breath, especially with activity. Once exposure stops, the symptoms usually clear within a day. Continued exposure, not increasing age, can eventually cause permanent scarring of your lungs. Masks are usually not helpful, but respirators can significantly decrease the exposure. However staying away from the cause will help the most. Chlorine is definitely an irritant to the lungs. It could cause the burning sensation in your lungs that you had when you were cleaning up the chlorine spill. Inhaled steroids are used to decrease the inflammation before this becomes scarring.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.